Alert archive / California / Wind Advisories in 2016
Wind Advisory 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Nov 27, 2016, 2:12 AM PST. It took effect at Nov 27, 2016, 12:00 PM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2016, 2:12 AM PST (10:12 UTC)
- In effect from
- Nov 27, 2016, 12:00 PM PST
- Expired
- Nov 27, 2016, 6:41 PM PST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
391 WWUS75 KPSR 271012 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 312 AM MST SUN NOV 27 2016 CAZ030>033-272300- /O.NEW.KPSR.WI.Y.0014.161127T2000Z-161128T0600Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS... IMPERIAL...THE SALTON SEA 212 AM PST SUN NOV 27 2016 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM PST THIS EVENING. * AFFECTED AREA...IMPERIAL AND EASTERN RIVERSIDE COUNTY, ESPECIALLY IN FAVORED AREAS OF WESTERN IMPERIAL COUNTY AS WELL AS IN JOSHUA TREE NATIONAL PARK AND ALONG THE LOWER COLORADO RIVER VALLEY. THIS INCLUDES INTERSTATE 10 AND INTERSTATE 8. * TIMING...BETWEEN 12PM PST AND 10PM PST. * WINDS...WEST WINDS ABOVE 20 MPH, GUSTING UP TO 40-50 MPH. * IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$ AZZ020-021-025-026-272300- /O.NEW.KPSR.WI.Y.0014.161128T0000Z-161128T0600Z/ LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE... QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON... YUMA...DATELAND...TACNA...WELLTON 312 AM MST SUN NOV 27 2016 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST THIS EVENING. * AFFECTED AREA...LA PAZ AND YUMA COUNTY, INCLUDING INTERSTATE 10 AND INTERSTATE 8. * TIMING...BETWEEN 5PM MST AND 11PM MST. * WINDS...WEST WINDS OVER 20 MPH, GUSTING UP TO 45 MPH. * IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
2 follow-up statements
289 WWUS75 KPSR 272014 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 114 PM MST SUN NOV 27 2016 CAZ030>033-280600- /O.CON.KPSR.WI.Y.0014.000000T0000Z-161128T0600Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS... IMPERIAL...THE SALTON SEA 1214 PM PST SUN NOV 27 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * AFFECTED AREA...IMPERIAL AND EASTERN RIVERSIDE COUNTY... ESPECIALLY IN FAVORED AREAS OF WESTERN IMPERIAL COUNTY AS WELL AS IN JOSHUA TREE NATIONAL PARK AND ALONG THE LOWER COLORADO RIVER VALLEY. THIS INCLUDES INTERSTATE 10 AND INTERSTATE 8. * TIMING...BETWEEN 12PM PST AND 10PM PST. * WINDS...WEST WINDS ABOVE 20 MPH... GUSTING UP TO 40-50 MPH. * IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$ AZZ020-021-025-026-280600- /O.CON.KPSR.WI.Y.0014.161128T0000Z-161128T0600Z/ LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE... QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON... YUMA...DATELAND...TACNA...WELLTON 114 PM MST SUN NOV 27 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST THIS EVENING... * AFFECTED AREA...LA PAZ AND YUMA COUNTY... INCLUDING INTERSTATE 10 AND INTERSTATE 8. * TIMING...BETWEEN 5PM MST AND 11PM MST. * WINDS...WEST WINDS OVER 20 MPH... GUSTING UP TO 45 MPH. * IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$ AZZ024-281300- /O.NEW.KPSR.FZ.A.0001.161130T0900Z-161130T1700Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR... TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON... HORSESHOE...ROOSEVELT...AND SAGUARO LAKES 114 PM MST SUN NOV 27 2016 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING. * AFFECTED AREA...SOUTHERN GILA COUNTY INCLUDING THE COMMUNITIES OF GLOBE AND MIAMI. * TEMPERATURE...MIDDLE 20S TO LOW 30S. * IMPACTS...FREEZING OR SUB-FREEZING TEMPERATURES MAY HARM OR EVEN DESTROY SENSITIVE PLANTS OR CROPS. TEMPERATURES FALLING WELL BELOW FREEZING MAY DAMAGE OR BURST EXPOSED PIPES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD DESTROY OR DAMAGE CROPS AND OTHER SENSITIVE VEGETATION. && $$
827 WWUS75 KPSR 280241 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 741 PM MST SUN NOV 27 2016 AZZ020-021-025-026-CAZ030>033-280345- /O.CAN.KPSR.WI.Y.0014.000000T0000Z-161128T0600Z/ LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE... QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON... YUMA...DATELAND...TACNA...WELLTON...COTTONWOOD VISITOR CENTER... KEYS VIEW...LOST HORSE...BLYTHE...CHIRIACO SUMMIT... DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO... GLAMIS...IMPERIAL...THE SALTON SEA 741 PM MST SUN NOV 27 2016 /641 PM PST SUN NOV 27 2016/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE WIND ADVISORY. THE STRONG WINDS THAT PROMPTED THE ADVISORY HAVE DIMINISHED. WIND GUSTS TO 30 MPH WILL STILL BE POSSIBLE THROUGH MIDNIGHT. $$ AZZ024-281445- /O.CON.KPSR.FZ.A.0001.161130T0900Z-161130T1700Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR... TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON... HORSESHOE...ROOSEVELT...AND SAGUARO LAKES 741 PM MST SUN NOV 27 2016 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * AFFECTED AREA...SOUTHERN GILA COUNTY INCLUDING THE COMMUNITIES OF GLOBE AND MIAMI. * TEMPERATURE...MIDDLE 20S TO LOW 30S. * IMPACTS...FREEZING OR SUB-FREEZING TEMPERATURES MAY HARM OR EVEN DESTROY SENSITIVE PLANTS OR CROPS. TEMPERATURES FALLING WELL BELOW FREEZING MAY DAMAGE OR BURST EXPOSED PIPES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD DESTROY OR DAMAGE CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:43 PM PST, 5 hours 29 minutes earlier.
Area forecast discussion, Nov 26, 8:43 PM PST, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 943 PM MST Sat Nov 26 2016 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... A cold Pacific storm system will move into the region Sunday and Monday bringing wind, rain, and higher elevation snows throughout much of southeast California and Arizona. While precipitation will quickly clear the region by Tuesday, chilly weather will linger for the remainder of next week. Another period of unsettled weather will be possible by the end of next week as well. && .DISCUSSION... A thick canopy of mid and high clouds persists this evening across much of Arizona ahead of a well-defined PVD moving eastward through the Mojave Desert. Latest radar imagery indicates some weak returns across portions of Pinal and southern Gila Counties. A sprinkle or light shower is possible in these areas overnight, but the moisture will generally help prime the lower levels of the atmosphere. Meanwhile, breezy conditions have developed across portions of southeastern California ahead of a frontal boundary. Gusts have reached 30 to 35 in these areas, however latest runs of the HRRR indicate that the winds will not pack as much of a punch further east across the lower deserts of Arizona. The short-term forecast has been updated to reflect these trends. Minor adjustments were also made to the QPF and snow amounts for tomorrow night. Latest guidance suggests around 0.4 inches of QPF across the highest elevations including Four Peaks and Pinal Peak. A 12:1 snow ratio yields snow amounts up to 4 inches for these areas. Snow accumulations will remain confined to elevations above 5500 feet. && .PREVIOUS DISCUSSION... Operational models as well as ensemble guidance has been very consistent in their handling of the incoming pair of Pacific shortwaves, both in timing/track of the systems and in their handling of moisture/qpf. MOS POPs as well as ensemble POPS (such as SREF and NAEFS) have been consistent as well and every thing continues to point to the main precip event being a fast moving front bringing a burst of showers/rainfall to mainly south central Arizona on Sunday evening. Due to the high consistency of guidance and high forecaster confidence, only very minor changes/tweaks have been made to the forecast package on this shift. Little precip is expected through Sunday afternoon however. We will see high temperatures fall sharply Sunday, falling into the low to mid 60s over much of the lower desert as the front rapidly sweeps east across western and central AZ. Biggest weather impact will come on Sunday evening as strong QG forcing comes together along with the effects of the frontal passage. We expect a band of showers to race east across south central AZ Sunday evening bringing numerous showers of rain and high elevation snow to the area. Rain totals will be limited due to the fast moving nature of the front, with desert totals expected to be below one quarter of an inch, and higher terrain values between one quarter and one inch. Snow levels should fall to around 5000 feet by Monday morning and snow amounts should be below 3 inches and confined mainly to elevations above 5000 feet with just light amounts or a dusting down to 4500 ft. Another impact will be strong gusty west winds across the western deserts Sunday afternoon and early evening; for the most part winds will remain a bit below wind advisory levels but gusts of 30-40kt are possible for an hour or two especially in favored areas of Imperial County as well as in Joshua Tree NP and along the Lower Colorado River valley. Blowing dust is certainly possible as well and continues to be advertised in our grids. Most of the precipitation should be over shortly after midnight on Sunday night; the trof will be moving off quickly towards the east and strong mid level Q-divergence bullseye overspreads the central deserts in its wake leading to strong subsidence and clearing. For Monday into Tuesday, behind the exiting second upper trof, we fall under a cool, slightly cyclonic, northwest flow regime. Embedded in this flow are a series of weak disturbances bringing mostly channeled vorticity and weak UVV. Cool air aloft will also aid in the formation of instability showers and overall we will remain a bit unsettled over the higher terrain to the east of Phoenix. Thus Monday into Monday night we will keep a slight chance of rain and higher elevation snow showers north and east of Phoenix. The snow level will range from 4500 to 5000 feet but any snow down to those elevations will be very light, well below one inch. High temperatures both days will stay well below seasonal normals with the central deserts staying mostly in the lower 60s with cooler outlying areas north/northeast of Phoenix in the upper 50s. Primarily northwest flow aloft (though becoming zonal later in the week), strong sfc high pressure over the Great Basin, and lingering cold advection will keep temperatures hovering in a below normal category through most of next week. Model evidence strongly continues to point towards the first widespread killing freeze for the Globe/Miami area Wednesday morning (essentially all trusted model sources show below freezing temperatures). There is also growing evidence that subfreezing temperatures will affect sheltered, low elevation areas of northern Pinal County, and morning lows easily supporting frost in the outer Phoenix suburbs. Otherwise, forecast confidence is very good that afternoon highs will only reach the middle to upper 60s at low elevation population center during the midweek time frame. Operational and ensemble members are coming into better agreement regarding a positively tilted wave/cutoff feature descending into the SW Conus/western Mexico during end of the week/next weekend. Historically, model solutions that incorporate these type of Southwest cutoff systems that stall or retrograde carry low confidence; and would not be surprised to see numerous variations on this theme in future model iterations. Ensemble member naturally show quite a spread ranging from an open progressive wave rapidly ejecting into the plains to a deep negative height anomaly retrograding well SW of the Baja peninsula. However, it should be noted the ensemble mean generally matches operational members who in turn look fairly similar. All told, have highlighted some increased precipitation chances beginning Friday understanding the traditionally these type of situations generally produce some light showers only to have the area overtaken by stronger high pressure building southward from the Great Basin. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Latest guidance suggests westerly winds will develop around 06z with gusts around 20 kt. Winds will then subside somewhat during the morning before breezy conditions return during the afternoon ahead of the next low pressure system. Ceilings are also expected to develop with bases around 5k ft during the late afternoon. However, there is the potential for even lower ceilings, particularly between 01z and 05z Monday when a line of showers moves through the Phoenix area. Southeast California/Southwest Arizona including KIPL and KBLH: Wind gusts will be the main aviation weather concern. Westerly and southwesterly gusts to 25 kt are expected early this evening before abating somewhat between and 10z and 13z. Windy conditions will then redevelop Sunday afternoon with gusts to 30 kt likely at KIPL/KBLH. Conditions will improve Sunday evening as the gusts again subside but remain sustained at 12 kt around 03z Monday. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: A strong but fast moving Pacific storm system will be exiting the districts Monday leaving light valley rains and higher elevation snows in its wake, along with much cooler temperatures. In fact, many higher foothill locations and all high terrain areas should receive a killing freeze Wednesday morning. With air temperatures hovering slightly below normal, minimum afternoon humidity values will generally fall into a 15 to 30 percent range following good overnight recovery. Wind speeds will be somewhat strong and gusty down the Colorado River valley Tuesday afternoon, but otherwise fairly light for the remainder of the week. A period of more unsettled wet weather may begin to encroach on the region late next week. && .SPOTTER INFORMATION STATEMENT... Spotter reports of wind and dust may be needed in SE California Sunday, while snow reports may be needed in Gila County Monday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Hirsch PREVIOUS DISCUSSION...CB/Hernandez/MO AVIATION...Hirsch FIRE WEATHER...MO
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 12:14 PM PST | Freeze Watch | PSR | 24 hr |
Nearby
Wind Advisories in California, 2016Wind Advisories in Arizona, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.